Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 9, NWS Midland/Odessa, TX

March 4, 202311 counties in Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at Mar 4, 2023, 2:18 PM CST for 11 counties in Texas; 5 counties in New Mexico. It took effect at Mar 5, 2023, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2023, 2:18 PM CST (20:18 UTC)
In effect from
Mar 5, 2023, 12:00 PM CST
Expired
Mar 5, 2023, 7:00 PM CST
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Culberson County, TX, Dawson County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3364 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WWUS84 KMAF 042018
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
218 PM CST Sat Mar 4 2023

...RED FLAG WARNING IN EFFECT SUNDAY AFTERNOON FOR RELATIVE 
HUMIDITY OF 10% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND 
HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE NORTHWESTERN 
PERMIAN BASIN, GUADALUPE, DELAWARE AND DAVIS MOUNTAINS, AND 
SURROUNDING FOOTHILLS...

NMZ116>119-TXZ045-270>273-051300-
/O.UPG.KMAF.FW.A.0007.230305T1800Z-230306T0100Z/
/O.NEW.KMAF.FW.W.0009.230305T1800Z-230306T0100Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Gaines-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-
218 PM CST Sat Mar 4 2023 /118 PM MST Sat Mar 4 2023/

...RED FLAG WARNING IN EFFECT SUNDAY AFTERNOON FOR RELATIVE 
HUMIDITY OF 10% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND 
HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE NORTHWESTERN 
PERMIAN BASIN, GUADALUPE, DELAWARE AND DAVIS MOUNTAINS, AND 
SURROUNDING FOOTHILLS...

* TIMING...Sunday afternoon.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. Gusts 
  up to 55 mph in the Guadalupe Mountains.

* RELATIVE HUMIDITY...As low as 7 percent.

* RFTI...3 to 4 or near-critical, 5 to 7 or critical to extreme 
  across Culberson County and southeastern New Mexico.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions may have the 
  potential to grow into dangerous wind-driven wildfires. Ensure 
  that chains attached to trailers will not touch the pavement, 
  thereby eliminating the possibility to generate sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ046-047-050-059-060-274-277-278-051300-
/O.NEW.KMAF.FW.W.0009.230305T1800Z-230306T0100Z/
Dawson-Borden-Andrews-Loving-Winkler-Reeves County Plains-
Davis Mountains-Davis Mountains Foothills-
218 PM CST Sat Mar 4 2023

...RED FLAG WARNING IN EFFECT SUNDAY AFTERNOON FOR RELATIVE 
HUMIDITY OF 10% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND 
HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE NORTHWESTERN 
PERMIAN BASIN, GUADALUPE, DELAWARE AND DAVIS MOUNTAINS, AND 
SURROUNDING FOOTHILLS...

* TIMING...Sunday afternoon.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. Gusts 
  up to 55 mph in the Guadalupe Mountains.

* RELATIVE HUMIDITY...As low as 7 percent.

* RFTI...3 to 4 or near-critical, 5 to 7 or critical to extreme
  across Culberson County and southeastern New Mexico.

* IMPACTS...Avoid the use of open flames or any activities that
  may generate sparks. Accidental ignitions may have the potential
  to grow into dangerous wind-driven wildfires. Ensure that chains
  attached to trailers will not touch the pavement, thereby
  eliminating the possibility to generate sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
2 follow-up statements
628 
WWUS84 KMAF 050830
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
230 AM CST Sun Mar 5 2023

...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR RELATIVE 
HUMIDITY OF 15% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND 
HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE NORTHWESTERN 
PERMIAN BASIN, GUADALUPE, DELAWARE AND DAVIS MOUNTAINS, AND 
SURROUNDING FOOTHILLS...

NMZ116>119-TXZ045>047-050-059-060-270>274-277-278-060000-
/O.CON.KMAF.FW.W.0009.230305T1800Z-230306T0100Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Gaines-Dawson-Borden-Andrews-Loving-Winkler-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
230 AM CST Sun Mar 5 2023 /130 AM MST Sun Mar 5 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TODAY TO 7 PM CST /6 PM MST/ THIS EVENING FOR RELATIVE HUMIDITY
OF 15% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND HIGH FIRE
DANGER FOR SOUTHEAST NEW MEXICO, THE NORTHWESTERN PERMIAN BASIN,
GUADALUPE, DELAWARE AND DAVIS MOUNTAINS, AND SURROUNDING
FOOTHILLS...

* AFFECTED AREA...Gaines, Dawson, Borden, Andrews, Loving, 
  Winkler, Sacramento Foothills and Guadalupe Mountains, Chaves 
  Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, 
  Guadalupe and Delaware Mountains, Van Horn and Highway 54 
  Corridor, Eastern Culberson County, Reeves County Plains, 
  Davis Mountains and Davis Mountains Foothills.

* TIMING...This afternoon.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* RFTI...6 to 7 or critical to extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions may have the 
  potential to grow into dangerous wind-driven wildfires. Ensure 
  that chains attached to trailers will not touch the pavement, 
  thereby eliminating the possibility to generate sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
878 
WWUS84 KMAF 052031
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
231 PM CST Sun Mar 5 2023

...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR RELATIVE
HUMIDITY OF 15% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND
HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE NORTHWESTERN
PERMIAN BASIN, GUADALUPE, DELAWARE AND DAVIS MOUNTAINS, AND
SURROUNDING FOOTHILLS...

NMZ116>119-TXZ045>047-050-059-060-270>274-277-278-060100-
/O.CON.KMAF.FW.W.0009.000000T0000Z-230306T0100Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Gaines-Dawson-Borden-Andrews-Loving-Winkler-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
231 PM CST Sun Mar 5 2023 /131 PM MST Sun Mar 5 2023/

...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR RELATIVE
HUMIDITY OF 15% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND
HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE NORTHWESTERN
PERMIAN BASIN, GUADALUPE, DELAWARE AND DAVIS MOUNTAINS, AND
SURROUNDING FOOTHILLS...

* TIMING...This afternoon.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* RFTI...3 to 4 or near-critical, 5 to 7 or critical to extreme 
  across Culberson County and southeastern New Mexico.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions may have the 
  potential to grow into dangerous wind-driven wildfires. Ensure 
  that chains attached to trailers will not touch the pavement, 
  thereby eliminating the possibility to generate sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 4, 11:04 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 4, 11:04 AM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1104 AM CST Sat Mar 4 2023

...New AVIATION...

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 231 AM CST Sat Mar 4 2023

A picture perfect day is in store with light winds, sunny skies, and
high temperatures in the low to mid 70s. You can't beat that for
early March in West TX! A swift moving shrtwv trough will pass
through the Central Plains this morning, dropping a cold front
southward to our region. This front will be nothing more than a
northerly wind shift and have no impact on our high temperatures
this afternoon as winds quickly shift back out of the south in
response to lee sfc troughing. Southerly sfc flow will continue
tonight and increase across the eastern half of the area where a
modest 40 kt low lvl jet is progged to develop. This will keep
overnight lows warmer to the east and slightly cooler out west where
dewpoints remain in the teens. Everywhere should remain above the
freezing mark besides the typical low spot at MRF.

On Sunday, zonal flow aloft will increase over the forecast area,
and mid lvl hghts/thicknesses will rise. In response, 850 hpa temps
should increase to around 20C-22C across the Permian Basin and Lower
Trans Pecos. Highs will soar into the low to mid 80s across the
eastern half of the region w/upper 70s elsewhere. Breezy
conditions are expected mainly from the Guadalupe Mountains
northeastward through southeast NM and the western Permian Basin.
This is where critical fire weather conditions are expected to
materialize (see fire wx disco for more info).

-Salerno

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 231 AM CST Sat Mar 4 2023

In the upper levels Sunday night will have a low sitting off OR
coast with trough extending south across CA as a weak ridge extends
from the southern states up across the Great Lakes.  As the trough
deepens Monday SW flow will set up across the region. Part of the
energy from the trough will move off to the NE Tuesday.  The low
moves south into Nrn CA early Wednesday then wobbles down the state
later in the day. By Thursday morning the low will be over Srn CA
then spin into AZ Friday.

Temps next week will be warm Monday in the 80s and a little cooler
Tuesday with 70s north of the Pecos and 80s south of it.  Models
having a hard time with a possible front Wednesday and hang it up
now instead of blowing it through the area as in previous runs.
Highs in the 60s and 70s Wednesday and Thursday with 50s and 60s on
Friday. Lows in the 40s and 50s for the first of the week with 30s
for the end of the week.

There will be a chance of rain Tuesday night through Thursday night
mainly east as upper low approaches. Precip looks to be mostly
showers but a few thunderstorms may be mixed in.  Rain totals look
on the light side.

&&

.AVIATION...
(18Z TAFS)
Issued at 1102 AM CST Sat Mar 4 2023

A weak cold front is bringing a brief northerly wind shift to the
terminal sites, that will shift back around from the south 21-22Z.
VFR conditions will remain.

&&

.FIRE WEATHER...
Issued at 231 AM CST Sat Mar 4 2023

It will be warmer today with minimum RH falling below 15 percent
across most of the region but 20ft wind speeds not expected to be
too high today. RH recovery tonight will be fair in the west and
good in the east. Sunday looks to be a day where critical fire
weather conditions may develop as will have the low RH again but
will combine with higher wind speeds as a leeside trough develops.
RFTI will reach 6 to 7 Sunday across SE NM, Culberson county, and
a little into Gaines County. In addition ERC expected in the 70th
to 89th percentile. Will issue a Fire Wx Watch Sunday afternoon
for those locations. Monday looks to have lower fire wx concerns.
Rain chances will begin on Tuesday ahead of upper low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               74  47  83  49 /   0   0   0   0
Carlsbad                 71  39  78  48 /   0   0   0   0
Dryden                   81  47  83  49 /   0   0   0   0
Fort Stockton            75  47  84  48 /   0   0   0   0
Guadalupe Pass           65  45  69  46 /   0   0   0   0
Hobbs                    69  40  77  45 /   0   0   0   0
Marfa                    72  33  78  39 /   0   0   0   0
Midland Intl Airport     73  47  81  48 /   0   0   0   0
Odessa                   73  47  81  48 /   0   0   0   0
Wink                     73  39  82  43 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Eastern Culberson County-Gaines-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Van Horn
     and Highway 54 Corridor.

NM...Fire Weather Watch from Sunday morning through Sunday afternoon
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

&&

SHORT TERM...24
LONG TERM....72
AVIATION...10
Hazardous weather outlook, Mar 4, 3:25 AM CST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
325 AM CST Sat Mar 4 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-050930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
325 AM CST Sat Mar 4 2023 /225 AM MST Sat Mar 4 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Critical fire weather conditions are possible Sunday afternoon
across Southeast New Mexico, Culberson county, and the Northwest
Permian Basin. A Fire Weather Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 3:24 AM CSTFire Weather WatchMAFCulberson, Gaines11 hr

Nearby

Red Flag Warnings in Texas, 2023Red Flag Warnings in New Mexico, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.